Stroke

Mom says stroke was triggered by birth control pills

Natalie Trickett said she suddenly collapsed and lost feeling on the right side of her face and her eyesight.

Natalie Trickett said she suddenly collapsed and lost feeling on the right side of her face and her eyesight.  (iStock)

A mom-of-two suffered a stroke after taking the contraceptive pill for just over a year, doctors believe.

Natalie Trickett suddenly collapsed and lost feeling on the right side of her face and her eyesight.

The 28-year-old was told by medics they believed her stroke was triggered by taking the Microgynon pill.

Natalie who was otherwise healthy, and competed in crossfit competitions, said: “Strokes are a potential risk of the Pill as they can lead to an increased risk of blood clots.

“Until you have been a victim of a stroke yourself, you don’t realise how real a risk it is.”

Natalie, who lives near Preston, said she first realised something was wrong when she started to lose the feeling in the right side of her face.

She then remembers not being able to feel her lips at all, and then began to hallucinate.

As she went downstairs to sort breakfast for her two sons and husband, Natalie collapsed.

Her mom took her to the GP, who told Natalie it was likely a migraine and sent her home with tablets and advising she went for an eye test.

But, during the test, an optician at Burnley Hospital spotted the mom-of-two had suffered a stroke.

Natalie, who is now 32, said: “I was so shocked, I panicked and fainted and it was all a bit of a blur.”

She claimed specialists at the Royal Blackburn Hospital told her they thought the stroke had been caused by the contraceptive pill.

Natalie, who is mom to sons Luke, nine and Logan eight, said: “I was taking the Microgynon contraceptive pill at the time and had been taking it for about a year.

“Strokes are a potential risk of the pill as they can lead to an increased risk of blood clots.

“There was no other reason for me suffering a stroke at such a young age.

“I don’t drink or smoke and they checked out my heart and everything was fine with that.”

Natalie said that apart from her peripheral vision, she has made a good recovery and considers herself very lucky.

She said: “I have blank spots in my vision and I can’t do things like play tennis any more because I can’t see the ball properly.

“I also had to re-do my driving test and was determined to pass it which I did.”

Natalie, who is a carer for her son Luke who has disabilities, is now hoping to go back to university to get a degree and become a teaching assistant.

She said she wants to make people aware that strokes are a real side effect of the contraceptive pill and about the devastating impact a stroke can make on your life.

She said: “I don’t think there is enough awareness or information about the side effects of the pill and how it can cause a stroke and what a stroke can do to your life.

“People assume strokes only happen to older people over the age of 50 and I probably thought the same before it happened to me.”

A Medicines and Healthcare Regulatory Agency (MHRA) spokesperson said: “Women should continue to take their contraceptive pill.

“These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh the risks.

“The safety of contraceptive pills has been reviewed at European level and the review confirmed that the risk of blood clots with all contraceptives is small.

“Prescribers and women should, however, be aware of the possible risk factors for blood clots and the key signs and symptoms.

“If women have questions, they should discuss them with their GP or contraceptive provider at their next routine appointment but should keep taking their contraceptive until they have done so.”

This article first appeared on The Sun.